Thunderstorm Wind, Pender
- When
- April 17, 4:13 PM EST
- Where
- Pender County, 5 mi E of Atkinson
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.533, -78.083
Several large trees were blown down at Wards Corner.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 17, 3:18 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
418 PM EDT MON APR 17 2006
.SHORT TERM (THROUGH WEDNESDAY NIGHT)...
CONVECTION ON THE DOORSTEPS OF THE ILM CWA. SVR WATCH GOOD UNTIL 8
PM. ALL INGREDIENTS THERE FOR POSSIBLE SEVERE...EVEN WITH A LIMITING
MOISTURE. SEA BREEZE BNDRY WELL DEFINED NOW...AND WILL BE AN
ADDITIONAL PLAYER WITH THE SEVERE CONVECTION. SFC COLD FRONT ALSO
DROPPING SOUTHWARD AND HAS BEEN THE FOCUS FOR CONVECTION TO TRAVERSE
ALONG IT. UPPER LOW TO OPEN UP AND ACCELERATE AS IT GETS CAUGHT AND
ABSORBED BY THE LONG-WAVE TROF. THERE4...DO NOT SEE A LONG PLAYED
OUT SEVERE EVENT.
COLD FRONT DROPS ENTIRELY SOUTH OF THE AREA AROUND MIDNIGHT...ENDING
ALL PCPN. EXCELLENT CHANGE IN AIR MASS WITH CAA IN EARNST BY TUE
MORNING AS THE UPPER TROF AMPLIFYS. CAA CEASES BY EARLY
WEDNESDAY...WITH THE CWA BECOMING SANDWICHED BETWEEN 2 UPPER CUTOFF
SYSTEMS. TEMPS IN THE SHORT TERM WILL AVERAGE BELOW CLIMO NORMS.
&&
.LONG TERM (THURSDAY THROUGH MONDAY)...
FOR THURSDAY INTO FRIDAY...THE ILM CWA REMAINS IN BETWEEN CUTOFF
SYSTEMS...WITH THE 1 OFF NOVA SCOTIA STAYING NEARLY STATIONARY AND
THUS SLOWING DOWN ANY FORWARD PROGRESSION OF THE CUTOFF LOW IN THE
MIDWEST. WILL SEE A WARMING TREND THESE 2 DAYS...REACHING NORMALS
FOR THIS TIME OF THE YEAR. BY LATE FRIDAY...THE GFS FINALLY WANTS TO
SLOWLY MOVE THE UPPER NOVA SCOTIA LOW SLIGHTLY EASTWARD ALLOWING THE
FORWARD PROGRESSION OF THE MIDWEST LOW TO THE GREAT LAKES. THIS WILL
PULL A WARM FRONT NORTH OF THE AREA BY EARLY SATURDAY...WITH A LOW
CHANCE FOR PCPN. SHULD SEE TEMPS WARM TO ABOVE CLIMO NORMS.
CONTINUED LOW CONFIDENCE IN THE EXTENDED DUE TO MODELS NOTORIOUSLY
NOT HANDLING CUTOFF SYSTEMS VERY WELL.
&&
.MARINE...
FRONTAL BOUNDARY NORTH OF CAPE LOOKOUT AS OF 19 UTC AND WITH UPPER
LEVEL LOW AND CONVECTION OVER THE PIEDMONT SHIFTING TOWARD OUR AREA.
MODEL SHIFT THE FRONT TO QUICKLY TO THE SOUTH OF THE WATERS BY
MORNING. WILL MAINTAIN SMALL CRAFT ADVISORY AS WE SHOULD SEE A QUICK
INCREASE IN THE WINDS TO NEAR SMALL CRAFT VALUES. WITH THIS RAPIDLY
MOVING SYSTEM EXPECT THE SEAS AND WINDS TO QUICKLY FALL BELOW SMALL
CRAFT VALUES ON TUESDAY.
HIGH PRESSURE WILL CONTROL THE WATERS TUESDAY THROUGH EARLY SATURDAY
BEFORE THE NEXT FRONTAL SYSTEM SLOWLY APPROACHES THE HAIL. NO SMALL
CRAFT ADVISORIES ARE EXPECT THROUGH THIS TIME FRAME.
&&
.AVIATION...
SQUALL LINE TO AFFECT KILM AND KFLO EITHER SIDE OF 22Z. TOUGH CALL
REGARDING HOW MUCH ACTION THE MYRTLES SEE. COLD FRONT WILL CAUSE
SOME UNDERCUTTING LOWERED CIGS THRU FIRST HALF OF THE OVERNIGHT
BEFORE DRYING AND VFR MAY RETURN SOON AFTER 06Z.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM SURF CITY TO S SANTEE RIVER UNTIL
8AM TUESDAY.
&&
AVIATION...BACON
MARINE...HAWKINS
SHORT TERM...HOEHLER
LONG TERM...HOEHLERHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 215 PM EDT MON APR 17 2006 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-180845- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 215 PM EDT MON APR 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A SEVER THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. THE MAIN THREAT THIS AFTERNOON FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. STAY TUNED FOR WARNINGS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS REQUESTED. AMZ250-252-254-256-180845- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 215 PM EDT MON APR 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. MARINERS CAN EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING THAT MAY CREATE STRONG WINDS AND VERY ROUGH SEAS. STAY TUNED FOR ANY WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THIS EVENING AND OVERNIGHT. STRONG NORTHERLY WINDS BEHIND A COLD FRONT WILL OVERSPREAD THE COASTAL WATERS THIS EVENING. THESE WINDS WILL REACH 25 KT AT TIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MBB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
447 PM EDT MON APR 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG ELIZABETHTOWN 34.62N 78.61W
04/17/2006 BLADEN NC EMERGENCY MNGR
TREES DOWN. A ROOF WAS PEELED BACK AT A MOVIE GALLERY ON
300 SOUTH POPLAR STREET.
&&
43PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
451 PM EDT MON APR 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 5 NE WHITE LAKE 34.69N 78.44W
04/17/2006 E60 MPH BLADEN NC PUBLIC
WINDS ESTIMATED BETWEEN 60-65 MPH.
&&
43SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 453 PM EDT MON APR 17 2006 SCZ017-023-024-032>034-172200- MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY- INCLUDING THE CITIES OF...BENNETTSVILLE...DARLINGTON...DILLON... FLORENCE...MARION...CONWAY...MYRTLE BEACH 453 PM EDT MON APR 17 2006 ...STRONG THUNDERSTORMS WILL AFFECT THE PEE DEE REGION THROUGH 6 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH WINDS UP TO 45 MPH FROM NEAR LAKE VIEW TO DARLINGTON MOVING SOUTH AND SOUTHEAST AT 40 MPH. IN ADDITION TO STRONG WIND GUSTS THESE STORMS MAY PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING. THIS LINE OF STORMS WILL AFFECT FLORENCE... AND MARION BY 500 PM EDT. STAY INDOORS UNTIL THE STORMS PASS. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER INFORMATION AND FOR POSSIBLE WARNINGS. SRP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
502 PM EDT MON APR 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TORNADO CHADBOURN 34.32N 78.83W
04/17/2006 COLUMBUS NC AIRPLANE PILOT
POSSIBLE TORNADO NEAR CHADBOURN. WIND DAMAGE AND TREES
DOWN.
&&
43PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
504 PM EDT MON APR 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 2 W WHITEVILLE 34.33N 78.74W
04/17/2006 COLUMBUS NC EMERGENCY MNGR
&&
43PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
508 PM EDT MON APR 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TORNADO CHADBOURN 34.32N 78.83W
04/17/2006 COLUMBUS NC EMERGENCY MNGR
POSSIBLE TORNADO NEAR CHADBOURN. WIND DAMAGE AND TREES
DOWN.
&&
HAWKINSThe Wilmington radar (KLTX), 68 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several large trees were blown down at Wards Corner.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500589.